Family Demand Answers As Father-of-Two, 57, Fights for Life on Ventilator With Potentially-Deadly Guillain-Barre Syndrome After Having AstraZeneca Vax
By Isabella Nikolic For Mailonline
- Anthony Shingler was left ‘paralysed’ after having his first dose of jab in March
- He has been diagnosed with rare condition that affects the body’s nerves
- His wife Nicola is convinced that getting the vaccine was the trigger for it
The family of a father-of-two are demanding answers while he fights for his life with a potentially fatal syndrome after having the AztraZeneca Covid jab.
Anthony Shingler, 57, from Northwood in Stoke-on-Trent, was left ‘paralysed’ after having his first dose of the jab three months ago in March.
He has since been diagnosed with Guillain-Barre syndrome which is a very rare and serious condition that affects the body’s nerves.
It can be treated and most people will eventually make a full recovery, although it can occasionally be life-threatening and some people are left with long-term problems.
His wife Nicola is convinced that getting the vaccine was the trigger for Mr Shingler’s problems.
Guillain-Barre syndrome is thought to be caused by a problem with the immune system where it attacks the body’s nerves rather than infections.
It is not clear why this happens but it often occurs after an infection – especially one in the airways, as can happen with flu.
Doctors still say the benefits of having a Covid jab far outweigh the risks.
Mrs Shingler, 48, is now calling on help from the Government. She told the Stoke Sentinel: ‘I’m adamant it was the vaccine, he was fine until he had it. They’ve found no other trigger.
‘It’s a nightmare to watch him. I can’t stand seeing my husband in so much pain every day. We’ve been totally ignored and forgotten by the government.
‘He is still getting texts from the NHS to go for a second jab and he is lying in a NHS hospital paralysed. This is how impersonal it is. It’s wrong on all levels.’
Mrs Shingler said that after her husband first received the jab he had mild symptoms for a few days including aching legs.
But after a week on March 12 he began to feel numbness from his hips down. And a week after that he started getting pins and needles in his hands and feet.
When she took her husband to A&E he was sent home after being told he might be allergic to something.
On March 22 Mr Shingler had to be rushed to Royal Stoke University Hospital where he was put on a ventilator and told he had Guillain-Barre syndrome.
Mrs Shingler says her husband, who has a lot of nerve damage, is still on the ventilator months later and has been suffering from hallucinations and infections.
She says she has since been contacted by a company which researches medicines and possible links to vaccines – Genomics.
And she has signed a petition to reform the Vaccine Damage Payments Act 1979 to offer more support to people harmed by having a Covid jab because her husband was the family’s main earner.
She added: ‘When they were planning this vaccination programme why didn’t they put any severe side effects to look out for when they knew what was coming? They knew there would be a small minority.
‘The government has shown no support. It’s callous and barbaric.
‘He has got the slimmest chances of recovery. He will surely end up with disabilities.
‘The government can bury their heads in the sand – but they are wrecking the chances of the vaccine in the future. My daughters won’t forget this. His grandchildren won’t forget that their granddad was not supported.
‘Trying to cover it up makes it look even more sinister.’
The Medicines and Healthcare products Regulatory Agency (MHRA) is monitoring all potential side effects reported to them, including Guillain-Barre Syndrome.
Dr June Raine, MHRA chief executive, said: ‘Over 72million doses of vaccines against Covid-19 have now been administered in the UK, saving thousands of lives through the biggest vaccination programme that has ever taken place in this country.
‘No effective medicine or vaccine is without risk. Our advice remains that the benefits of the vaccine outweigh the risks in the majority of people.
‘We ask anyone who suspects they have experienced a side effect linked with their COVID-19 vaccine to report it to the Coronavirus Yellow Card website.’